Nebraska, 2018

Damaging Wind and Heavy Rain in Nebraska, May 28 to 29, 2018

May 28 to 29, 2018 · NWS GID · 2 events in 2 counties and zones

Isolated severe winds occurred in Buffalo County on this Monday, along with locally heavy rain. Thunderstorms were widespread over southwest Nebraska and the western fringe of south central Nebraska (west of Hwy 283) at sunrise.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GID wrote it up.

Isolated severe winds occurred in Buffalo County on this Monday, along with locally heavy rain. Thunderstorms were widespread over southwest Nebraska and the western fringe of south central Nebraska (west of Hwy 283) at sunrise. This area of storms decreased and became more scattered as it advanced further east into south central Nebraska late in the morning. New thunderstorms formed over southwestern Buffalo County around 1030 AM CST. As they moved northeast across the county, one observer north of Kearney estimated winds may have been as high as 60 mph. There was no nearby measurements or reports of damage to substantiate the observation, though. Multiple storms occurred over southwest Hall County between 1200 and 100 PM CST, and lighter anvil-generated rain continued thereafter. An observer measured just over 3 inches of rain.

Scattered thunderstorms originally formed far to the west along and ahead of a cold front the previous afternoon. The front remained quasi-stationary across northern and western Nebraska during the day Monday. An outflow boundary from the overnight MCS did move southeast across the state, aiding in the initiation of additional thunderstorms. A persistent trough was over the Western U.S. with an embedded cut-off low, with a downstream ridge over the Upper Midwest. Fairly weak southwest flow was over the Central Plains. In advance of the storms, temperatures had risen into the 80s with dewpoints in the 60s. Combined with mid-level lapse rates near 7 C/km, this resulted in MLCAPE between 1500 and 2000 J/kg. Deep layer shear was around 25-30 kts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at May 28, 5:40 AM CST, 20 minutes earlier.

Area forecast discussion, May 28, 5:40 AM CST, 20 minutes before
Area Forecast Discussion
National Weather Service Hastings NE
640 AM CDT Mon May 28 2018

.SHORT TERM...(Today and tonight)
Issued at 355 AM CDT Mon May 28 2018

Will have to contend with some morning thunderstorms across our
west that could linger for awhile before eventually dissipating.

The upper level trough will edge a bit further east today and
thunderstorms are once again likely to develop this afternoon
west of our forecast area. However, thunderstorm initiation this
afternoon will be closer to our forecast area and more likely to
move into our western counties and possibly even into the Tri-
Cities and points east later tonight. Still, the best chances for
strong to severe thunderstorms and locally heavy rainfall will be
across our far western counties with decreasing chances as you
travel east across the area.

The expected afternoon thunderstorms will likely evolve into an
MCS and track into at least our western area during the evening
hours. Any tornado threat should be west of our forecast area and
the primary severe weather threat by the time the storms move
into our western zones will be strong winds and large hail. The
severe weather threat will likely continue through late evening.

Temperatures will remain hot today, but should be just a few
degrees cooler with a little more in the way of high cloud cover
especially western zones. Most areas will still see 90s for highs.

.LONG TERM...(Tuesday through Sunday)
Issued at 355 AM CDT Mon May 28 2018

Above normal temperatures are likely to continue throughout the
period.

Tuesday...
This appears to be the most interesting weather day in the
extended period with a pretty good chance for widespread
thunderstorms that should bring needed appreciable rainfall to
much of our forecast area, although some areas will probably get
missed. It is a complex severe weather set up with morning
thunderstorms possible that could influence how and where stronger
more severe thunderstorms are likely to form during the afternoon
hours. There is not much of a cap inversion so we could see more
than one round of thunderstorms with storms around the area at
about any point during the day, but the strongest storms will
likely form during the late afternoon/early evening hours
southwest of any early day storms.

It will likely be a high instability day, but only modest shear.
Given the high instability with more questionable shear, severe
winds and hail will be the primary threat. Can not rule out an
isolated tornado during the late afternoon or evening hours if sfc
winds back enough to a more easterly direction from old outflow
boundaries. Will have to keep an eye on this, but again the main
threat will be hail, wind, and locally heavy rainfall.

Wednesday through Friday...
Should be mostly dry for a majority of our forecast area with a
weak upper ridge between systems. The next shortwave will enter
the high plains on Friday but any thunderstorms will probably hold
off until Friday night. This is still several days away, but
severe thunderstorms could again be possible Friday evening/night
depending on the track and timing of this next short wave trough.

Saturday into Sunday...
We will likely be on the back side of the Friday night short wave,
which means it is looking mainly dry right now as long as timing
holds as currently forecast. Might dip back into the 80s for
highs, but still above normal.

&&

.AVIATION...(For the 12Z KGRI/KEAR TAFS through 12Z Tuesday)
Issued at 637 AM CDT Mon May 28 2018

We do not expect to reach convective temperatures today so the
only clouds should be high clouds. These clouds should increase
in the evening as thunderstorms form off to the west.
Thunderstorms could slip into our TAF sites during the late
evening hours. Can not rule out a severe thunderstorm at or near
our TAF sites, but most of the severe weather will be west of our
TAF sites.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...None.
KS...None.
&&

SHORT TERM...Wesely
LONG TERM...Wesely
AVIATION...Wesely
Hazardous weather outlook, May 28, 4:32 AM CST, 1 hour 28 minutes before
Hazardous Weather Outlook
National Weather Service Hastings NE
532 AM CDT Mon May 28 2018

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
291045-
Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance-
Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York-
Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin-
Webster-Nuckolls-Thayer-
532 AM CDT Mon May 28 2018

This Hazardous Weather Outlook is for south central Nebraska and
portions of north central Kansas.

.DAY ONE...Today and Tonight.

There is a chance of a strong to severe thunderstorm this morning
primarily west of an Elm Creek, Holdrege, Phillipsburg line. The
primary severe weather threat this morning with these storms will
be hail to the size of quarters and wind gusts to 60 mph.

Thunderstorms will redevelop late this afternoon and evening
likely just to the west of the outlook area and then move into the
outlook area primarily after 5 pm. The greatest threat for severe
weather will be west of Highway 281 and run from 5 pm to midnight.
Wind gusts in excess of 60 mph and hail to the size of golf balls
will be the primary severe weather threats this evening.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Strong to severe thunderstorms will be possible across the entire
outlook area on Tuesday with the greatest threat being during the
late afternoon and evening hours. The primary severe weather
threats will be wind gusts in excess of 60 mph and hail to the
size of golf balls.

The next more widespread chance for thunderstorms appears to be
Friday night. It is still too early to determine if there will be
a severe weather threat during this period.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed in some areas primarily after 5
pm this evening.

&&

More information may be obtained at the following web page:
   https://www.weather.gov/hastings

Wesely

The radar

The Grand Island radar (KUEX), 57 km away, was scanning. The volume nearest the first event began at 12:01 UTC.

Open the radar archive at this moment

Event by event

1 heavy rain, 1 thunderstorm wind. Local standard time, as filed.

Heavy Rain, Hall

When
May 28, 6:00 AM CST to May 29, 6:00 AM CST
Where
Hall County, 3 mi WSW of Wood River
Reported by
CoCoRaHS
Coordinates
40.803, -98.653

Storm total precipitation of 3.10 inches was measured by a mesonet site located 3 miles west-northwest of Wood River.

Thunderstorm Wind, Buffalo

When
May 28, 11:47 AM CST
Where
Buffalo County, 7 mi ENE of Riverdale
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
40.819, -99.046

Wind gusts were estimated to be near 60 MPH.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2018Every state in 2018This day in weather historyWarnings in Nebraska, May 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 756093, 756091.